Texas, 2011

Damaging Winds in Texas, June 18, 2011

June 18, 2011 · NWS SJT · 2 events in 2 counties and zones

Isolated showers and thunderstorms developed along a dryline that was draped across West Central Texas. Strong winds were the main hazards with these storms, mainly occurring across the Big Country.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated showers and thunderstorms developed along a dryline that was draped across West Central Texas. Strong winds were the main hazards with these storms, mainly occurring across the Big Country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 18, 3:10 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 18, 3:10 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
410 PM CDT SAT JUN 18 2011

.UPDATE...

WITH THUNDERSTORMS NOW DEVELOPING ALONG THE DRYLINE...WE DECIDED
TO ISSUE A SEVERE THUNDERSTORM WATCH FOR MUCH OF THE BIG COUNTRY.
THUS...I UPDATED THE ZONE PRODUCT TO HEADLINE THE WATCH AND TO ADD
WORDING FOR THE POTENTIAL OF SEVERE THUNDERSTORMS TO THE FIRST
PERIOD WORDING. OTHERWISE...NO OTHER CHANGES.

HUBER

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT SAT JUN 18 2011/

SHORT TERM...

LATEST SATELLITE IMAGERY INDICATE A LINE OF CUMULUS DEVELOPING
ALONG A SURFACE DRYLINE EXTENDING FROM FORT STOCKTON TO SWEETWATER
TO THROCKMORTON. SOUTH AND EAST OF THIS BOUNDARY...DEWPOINT
TEMPERATURES ACROSS WEST CENTRAL TEXAS RANGE FROM AROUND 50 TO THE
MID 50S. NORTHWEST OF THE DRYLINE...DEWPOINTS ARE IN THE 30S.
ALSO...SURFACE ANALYSIS PLACES A WEAK COLD FRONT ACROSS THE
SOUTHERN TEXAS PANHANDLE JUST SOUTH OF LUBBOCK. SHOWERS AND
THUNDERSTORMS MAY DEVELOP NEAR THE INTERSECTION OF THIS WEAK FRONT
AND THE DRYLINE DURING THE NEXT SEVERAL HOURS. THUS...I DECIDED TO
CONTINUE SLIGHT CHANCE POPS FOR MOST OF OUR BIG COUNTRY COUNTIES
THIS EVENING.

FOR THE REMAINDER OF THE SHORT TERM...HOT AND DRY CONDITIONS WILL
CONTINUE TO DOMINATE WEST CENTRAL TEXAS. FORECAST TEMPERATURE DATA
FROM THE MEX MOS PRODUCT CONTINUE TO UNDER FORECAST AFTERNOON
HIGHS AND CONTINUES A DOWNWARD TREND FOR AFTERNOON HIGHS INTO THE
MIDDLE OF NEXT WEEK. WITH THE UPPER-LEVEL FLOW PATTERN BECOMING
MORE SOUTHWEST ACROSS TEXAS DURING THE NEXT COUPLE DAY...SEE NO
REASON FOR THE 850 THERMAL RIDGE TO NOT EXPAND INTO WEST CENTRAL
TEXAS DURING THE AFTERNOON HOURS TOMORROW AND MONDAY. SLIGHTLY
MORE CLOUD COVER MAY DECREASE SUNSHINE SOMEWHAT. HOWEVER...TRIPLE
DIGIT HIGHS FOR MOST OF WEST CENTRAL TEXAS FOR THE SHORT TERM LOOK
BEST.

LONG TERM...

RAIN CHANCES STILL LOOK SOMEWHAT PROMISING FOR MID TO LATE WEEK.
THE GFS STILL BRINGS A WEAK FRONTAL BOUNDARY INTO THE BIG COUNTRY
MID WEEK. GIVEN FAVORABLE UPPER-LEVEL SOUTHWEST FLOW...WEST
CENTRAL TEXAS MAY FINALLY SEE SOME RELIEF FROM THIS PESKY DRY
SPELL. HOWEVER...WITH LOTS OF UNCERTAINTY REMAINING...I DID NOT
SEE ANY REASON TO DEVIATE FROM OUR CURRENT SLIGHT CHANCE POPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78 106  78 104  77 /  20  10  10  10  10
SAN ANGELO 	 78 107  78 106  78 /  10  10  10  10  10
JUNCTION 	 76 103  76 101  76 /  10  10  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR THE FOLLOWING ZONES: CALLAHAN...FISHER...HASKELL...JONES...
NOLAN...SHACKELFORD...TAYLOR...THROCKMORTON.

HEAT ADVISORY UNTIL 10 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
BROWN...CALLAHAN...COKE...COLEMAN...CONCHO...FISHER...HASKELL...
JONES...MCCULLOCH...NOLAN...RUNNELS...SAN SABA...SHACKELFORD...
TAYLOR...THROCKMORTON...TOM GREEN.

&&

HUBER
Hazardous weather outlook, Jun 18, 2:32 PM CST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
332 PM CDT SAT JUN 18 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
332 PM CDT SAT JUN 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON AND TONIGHT
ACROSS MUCH OF WEST CENTRAL TEXAS...INCLUDING AREAS EAST OF A LINE
FROM SWEETWATER...TO ROBERT LEE...TO SAN ANGELO. HEAT INDEX VALUES
ARE FORECAST TO REACH OR BRIEFLY EXCEED 105 DEGREES THIS AFTERNOON
WITH OVERNIGHT LOWS REMAINING ABOVE 75 DEGREES. TAKE EXTRA
PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE.

ISOLATED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ALONG AND NORTH
OF A LINE FROM SONORA...TO EDEN...TO BROWNWOOD. ORGANIZED SEVERE
WEATHER IS NOT EXPECTED...BUT A FEW STORMS COULD PRODUCE BRIEF
GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EVENING DUE TO THE COMBINATION OF GUSTY SOUTH WINDS...HOT
TEMPERATURES AND LOW RELATIVE HUMIDITIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY ACROSS THE
BIG COUNTRY DUE THE COMBINATION OF STRONG SOUTH WINDS...HOT
TEMPERATURES AND LOW RELATIVE HUMIDITIES. A FIRE WEATHER WATCH IS
IN EFFECT FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING.

HEAT INDEX VALUES ARE FORECAST TO BRIEFLY EXCEED 105 DEGREES ON
SUNDAY ACROSS MUCH OF THE BIG COUNTRY...CONCHO VALLEY AND
HEARTLAND. A HEAT ADVISORY REMAINS IN EFFECT THROUGH 10 PM SUNDAY
EVENING. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME
OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 4:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
504 PM CDT SAT JUN 18 2011

TXZ054-065-066-127-182300-
NOLAN TX-RUNNELS TX-TAYLOR TX-COKE TX-
504 PM CDT SAT JUN 18 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR NOLAN
COUNTY...
RUNNELS AND COKE COUNTIES...
TAYLOR COUNTY...

AT 506 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 7 MILES SOUTHWEST OF NOLAN...OR ABOUT 7
MILES NORTH OF BLACKWELL...MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  NOLAN AND HYLTON BY 520 PM CDT
  HAPPY VALLEY BY 535 PM CDT
  LAKE ABILENE BY 600 PM CDT

SMALL HAIL AND WIND GUSTS TO 55 MPH ARE LIKELY WITH THIS STORM.
RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE
PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR NORTH CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 46 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
June 18, 4:30 PM CST
Where
Taylor County, Abilene
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.450, -99.730

Winds were estimated to be around 70 mph on the east side of Abilene. Large diameter trees were snapped and power poles snapped at the intersection of east highway 80 and Judge Ely Blvd. Storage units were also turned over.

Thunderstorm Wind, Runnels

When
June 18, 6:11 PM CST to 6:15 PM CST
Where
Runnels County, 0.91 mi SE of Wingate
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
32.040, -100.110

A member of the rainfall network called with a report of downed tree limbs. The average diameter of the limb was approx 2 inches. The observer also reported a 62 MPH wind gust measured with his anemometer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328483, 328488.